Topamax - Scared to use this medication because of all the side effects?
Question posted by Theia on 14 April 2015
Last updated on 21 April 2019
Hello, I have been given a prescription by my doctor for Topamax (topiramate 25mg) to lose weight. After reading all the side effects associatied with this drug, I am very scared in using it. My dose is one tablet (25mg) at night. How long does it take for any side effect to start? Do the side effects differ from person to person or are there standard side effects that people get? All I was told by my doctor is that is causes drowsiness. I googled this drug and found all the side effects associated with it. Please help as, I don't know if i should start taking this medication to lose weight or not?
Added 16 April 2015:
I decided to take Topamax (topiramate) last night and found that I couldn't sleep. Today, I was fine, full of energy and I hardly had anything to eat. No drowsiness or anything else. I have been drinking alot of water as suggested though because I read that, this drug is known to cause kidney stones. I'll take another tablet tonight and continue the course.
Wow you’re doctor gave it as a weight loss aid??:. It will definitely help lose weight biggest side effects I found were poor poor memory, recall, learning anything new, dry eyes, utter confusion also known as “dopamax” for a good reason.
16 April 2019
I’m not a dr or in health care
Everyone is different. Some people have very positive responses to topamax. It has helped me with binge eating due to my bipolar meds. But beware of the side effects. I have noticed increase in my depression and anxiety. Also if you have any kidney issues talk them over with your dr first. I’m all of a sudden having UTI and that’s never been an issue for me? Kidney stones are listed as a side effect as well. Anyway if you do try it. Good luck to you. I’ve heard good things too.
16 April 2019
I know this is a old question but I want to ask my Dr for Topamax and I'm scared.. because I need it as a add on for my latuda as I'm still worried and anxious and depressed and very very angry... I like the decreased hunger side effect this Topamax has and I think it will help me with my wine cravings and server increased appetite I have with latuda but it seems that Topamax and latuda both have the same side effect of excess heat.. I am very very worried my Dr will say no.. I mean I can drink water and not exercise in the sun.. I think this Topamax is the answer to my prayers!!! I hope my Dr gives it to me. If he says no then idk what else to do or where else to go. My anxiety about these side effects and anger are irritable behavior is crazy high... I see Topamax helps with lots too.. heck maybe it will help me with my nerve pain I get from disk in my spine. Just writing for some support and looking for anything encouraging..
18 April 2015
I have been taking topamax 50 mg twice a day for the prevention of migraine headaches. I started taking it approximately six years ago and will never stop taking it. I have never experienced a single adverse side effect from this medication, and I am extremely sensitive to medication, not being able to take very many different kinds of meds. I never experienced any weight loss, or loss of appetite; yet I don't need to, either. Topamax has been a wonder drug for me in the prevention of migraine headaches! My migraines were more frequent and longer in duration, consuming my life. Topamax gave me my life back.
14 April 2015
Hello! I'm currently taking Topamax with Phentermine to lose weight. Topamax is really for migraines and depression, it will work to decrease appetite for some. I've lost 60lbs wih Topa&Phen together